Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 240, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 17, 2003, 4:50 AM CDT for Ouachita Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 4:50 AM CDT (09:50 UTC)
- Expired
- May 17, 2003, 5:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Ouachita Parish, LA
The radar
The Shreveport radar (KSHV), 170 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 9.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1901 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 15.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KSHV 170950
SVRSHV
LAC073-171045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 AM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OUACHITA PARISH IN NORTH CENTRAL LOUISIANA
* UNTIL 545 AM CDT
* AT 449 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF WEST
MONROE...OR ABOUT 7 MILES NORTHWEST OF MONROE...MOVING EAST AT 25
MPH.
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.
THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.
REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
OUACHITA PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 545 AM CDT.
LAT...LON 3271 9197 3263 9192 3249 9212 3259 9223
3271 9206
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:30 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 17, 3:30 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 330 AM CDT SAT MAY 17 2003 UPPER LEVEL LOW OVER WESTERN ARKANSAS THIS MORNING IS FORECAST BY MODELS TO MOVE SLOWLY SOUTHEAST TO THE MISSISSIPPI RIVER BY SUNSET. THIS WILL TAKE THE COLD FRONT...CURRENTLY NE/SW ACROSS MIDDLE OF CWA...JUST EAST OF THE AREA. PRECIPITATION SEEMS TO MAINLY DEVELOPING ALONG BOUNDARY...SO AFTER FRONT MOVES EAST OF AREA... ONLY SMALL CHANCES OF CONVECTION IN WRAP AROUND VORT LOBES TONIGHT AND SUNDAY. AFTER SUNDAY...NO PRECIP UNTIL NEXT SYSTEM AROUND MID WEEK. TEMPERATURES WILL BE SEASONABLE THROUGH THE PERIOD. A LITTLE COOLER TONIGHT WITH 60S MOST LOCATIONS. ANOTHER HIGH BUILDING IN TOWARD END OF OF NEXT WEEK WILL AGAIN BRING 60S FOR OVERNIGHT LOWS. SHV 083/066 083/067 087 4210 MLU 084/066 083/068 088 6420 TXK 080/064 083/066 087 2110 TYR 081/066 085/066 088 2110 LFK 085/066 087/067 088 4210 .SHV...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 16 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP EAST TEXAS. A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO COUSHATTA AND MONROE LOUISIANA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY AND SATURDAY NIGHT. THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. 05
In the hours before
Local storm report, May 16, 11:35 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1135 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM EL DORADO AR WIND DAMAGE
05/16/03 UNION NUMEROUS REPORTS OF TREES
DOWNED COUNTYWIDE. REPORT
FROM SHERIFFS OFFICE.
VIII.The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:21 PM CDT | Severe Thunderstorm Warning | SHV | Caddo | 84 min |
| May 16, 7:42 PM CDT | Severe Thunderstorm Warning | SHV | Bossier | 93 min |
| May 16, 8:39 PM CDT | Severe Thunderstorm Warning | SHV | Caddo | 66 min |
| May 16, 9:09 PM CDT | Severe Thunderstorm Warning | SHV | Webster | 51 min |
| May 16, 9:29 PM CDT | Severe Thunderstorm Warning | SHV | Claiborne | 61 min |
| May 16, 9:44 PM CDT | Severe Thunderstorm Warning | SHV | Bossier | 31 min |
| May 16, 9:46 PM CDT | Severe Thunderstorm Warning | SHV | Bossier | 29 min |
| May 16, 9:50 PM CDT | Severe Thunderstorm Warning | SHV | Bossier | 25 min |
| May 16, 10:48 PM CDT | Severe Thunderstorm Warning | SHV | Lincoln, Union | 57 min |
| May 17, 2:12 AM CDT | Severe Thunderstorm Warning | SHV | Union | 33 min |
| May 17, 3:35 AM CDT | Tornado Warning | SHV | Union | 25 min |
| May 17, 4:10 AM CDT | Severe Thunderstorm Warning | SHV | Union | 50 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.